Publish in this journal
Journal Information
Vol. 64. Issue 4.
Pages 345 (April 2011)
Vol. 64. Issue 4.
Pages 345 (April 2011)
Full text access
A Case of Acute Iatrogenic Atropine Poisoning
Intoxicación aguda por atropina de causa yatrógena
Visits
28952
Basilio Martínez-Moraa,
Corresponding author
basilio-martinez@hotmail.com

Corresponding author: basilio-martinez@hotmail.com
, Pablo Cristobo-Sáinzb, Jaime Nevado-Porterob, Antonio Domínguez-Petitc
a Sección de Cardiología, Hospital Juan Ramón Jiménez, Huelva, Spain
b Servicio de Cardiología, Hospital Universitario Virgen del Rocío, Sevilla, Spain
c Unidad de Urgencias, Hospital Universitario Virgen del Rocío, Sevilla, Spain
This item has received
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text

To the Editor,

A 75-year-old man came to our emergency room for syncope. He reported no adverse reactions to medicines but in previous weeks had presented presyncopes attributed to a vasovagal reaction, rather than transitory ischemic accidents, and which had been scheduled for study. In emergency room, an electrocardiogram (ECG) recorded complete atrioventricular block, 24 bpm escape rhythm and 120ms QRS. Intravenous perfusion of isoprenaline was initiated and the patient presented rhythmic narrow QRS tachycardia at 150 bpm, which was poorly tolerated. We then implanted a temporary pacemaker. During the procedure, the patient developed extreme bradycardia with 80/35 mmHg blood pressure and Stokes-Adams syndrome, which was treated with 1mg IV atropine, producing a partial response. This was repeated twice with 1mg IV each time, at 3min intervals. The patient remained asymptomatic after adequate pacemaker rhythm had been achieved, with normal cardiorespiratory status. At 30min post-procedure, the patient reported an extremely dry mouth and at 1h presented dyspnea and psychomotor agitation that intensified and required 1.5mg IV midazolam. He responded within a few minutes, remaining with his eyes closed and being unable to make any verbal response, despite painful stimuli. He presented a posture resembling decerebration, cutaneous reflex responses of the bilateral plantar extensor, and mydriatic, non-reactive pupils with conserved corneal and oculocephalic reflexes. The patient had extreme reddening and congestion of the upper thorax, neck and face, with generally dry skin. Axillary temperature was 38°C and groin fold temperature 36°C. He was hemodynamically stable, with ECG monitoring in pacemaker rhythm and 98% oxygen saturation (FiO2 0.4 in Ventimask®). Urgent analysis revealed nothing significant (hemogram with three normal series and normal coagulation; glucose level, renal function, ions and venous gasometry all within normal ranges).

His clinical condition led us to consider various diagnoses: a) iatrogenic pneumothorax following puncture of the right subclavian vein used to establish central vascular access; b) cardiac taponade, discounted following echocardiography; c) pulmonary thromboembolism; or d) thrombosis in vena cava superior, both justifiable given recent central vein manipulation, and e) stroke, most probably embolic-ischemic, related to energetic maneuvers close to the neck. Urgent cranial and chest computerized tomography found nothing to justify the patient's condition. Finally, we considered diagnosing a state of coma secondary to atropine poisoning. As physostigmine was unavailable, we administered 0.5mg IV neostigmine.1,2 All signs and symptoms caused by alteration of the peripheral nervous system reversed in a few minutes and, moreover, his Glasgow coma scale score improved; in 48h the patient had fully recovered.

In the emergency room, coma is a common syndrome. Not infrequently, following initial evaluation of signs and specific complementary tests, we conclude it may be caused by drug poisoning.3 The most commonly found drug groups are: anticholinergics, sympathicomimetics, tricyclic antidepressants, antihistaminics, antipsychotics and antiparkinson agents. All block the muscarinic receptors (cholinergic block).3,4 Our patient presented data indicating intense cholinergic block with danger of imminent death, secondary to acute atropine poisoning, usually described in an accidental context: drinking leaf tea, using anticholinergic eye drops or intravenous use in addicts.3 Treatment of severe atropine poisoning includes measures of general support plus the administration of anticholinesterase agents as an antidote. The preferred drug is physostigmine, with a 0.5-2mg IV dose administered slowly,1,2,4 followed at 15min by an IV infusion at 4mg/h1,2 or by repeating the initial dose every 10min as required,4 and monitoring respiratory function, level of consciousness and ECG.1,2,4 Physostigmine is a tertiary amine that acts on the central and peripheral nervous system. Neostigmine or pyridostigmine, quaternary amines, do not cross the hematoencephalic barrier and only act in the peripheral nervous system.4,5 All of this explains our patient's slow detoxification process, which ended when the atropine was completely metabolized. In the literature, we find reports of patients whose condition has reversed without the use of antidotes, but with respiratory and hemodynamic support, after 48h.3 The interest in our case is justified by the habitual use of atropine in cardiology, both in diagnosis and therapy. We have described a severe anticholinergic syndrome, which is highly infrequent but occurred in a common clinical context, that we should be prepared for and know how to treat adequately.

Corresponding author: basilio-martinez@hotmail.com

Bibliography
[1]
Villa LF..
Sección II: A. Aparato digestivo y metabolismo..
Sección II: A. Aparato digestivo y metabolismo., pp. 51-52
[2]
Villa LF..
Sección II: N. Sistema nervioso..
Sección II: N. Sistema nervioso., pp. 840
[3]
Pardo Moreno J, Castro del Río M, Martín Estefanía C, Pintor Holguín E..
Coma secundario por intoxicación por atropina como intento autolítico..
An Med Interna. , 18 (2001), pp. 164-165
[4]
Flórez J..
Capítulo 13: Transmisión colinérgica. Fármacos agonistas colinérgicos..
Capítulo 13: Transmisión colinérgica. Fármacos agonistas colinérgicos., pp. 226-227
[5]
Barry H, Rumack MD..
Anticholinergic poisoning: treatment with physostigmine..
Pediatrics. , 52 (1973), pp. 449-451
Idiomas
Revista Española de Cardiología (English Edition)

Subscribe to our newsletter

View newsletter history
Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?